Unsuccessful Cardioversion

Hi, my first part on here - yay for me!

I was diagnosed, about three months ago, as having persistent atrial fibrillation.

After seeing a cardiologist it was decided that I would be booked in for electro cardioversion to reset natural rhythm.

Anyway, yesterday was D Day, so I went in as instructed at noon. The procedure finally got underway at about 4:30 but from there it went to ****.

They didn't give me a general anaesthetic for cardioversion but sedated me using something called Midazolam. (They normally give an 8mg dose) - I guess I must have a high tolerance to sedatives as they gave me, 45mg of the stuff and then morphine too as I was still chatting away!

Anyway, they zapped my heart twice but it didn't fix it - feel a bit low today as I was really hoping it would work. Felt high as a kite last night though!

Anyone else had similar? What should I expect next?

16 Replies

  • I had two cardioversions during my 6hr ablation when I was just under sedation.Yes, you can't help but be aware of them, but they're soon over. Am just waiting for my 6th to put me back into normal rhythm. Mine usually last about 6 months.

    Were you on medication to help your heart rhythm before you had yours? My hospital won't give them unless you've been on this for at least 5 weeks. They say they rarely work otherwise. I've been put back on Amiodarone in preparation

    Sorry yours didn't work, but chin up there are lots of other things to try.

  • I've just been prescribed that. I read some of the side effects online and really don't like the sound of some of the "possible" side effects!

  • as with any drug the possible side effects include absolutely anything you could possibly think of that came up during clinical trials. if you read possible side effects online for paracetamol that also could appear quite unnerving for some.

    last year i was started on dronedrone which only came out of clinical trials in october 2012 and as yet it still what we call red flagged which means only hospitals and consultants can prescribe and provide it

    it works the same as amidrone but has less potent side effects

  • I know what you mean and I hate taking it too, but you know what, I really feel so much better for being on this medication. It doesn't slow you down like a lot of the other pills, in fact it makes me a bit hyper.

    I wonder if once this drug is well into your system they will try another cardioversion.

    I love having a cardioversion, though I do have a general anaesthetic. I go to hospital have my heart zapped and bingo back to normal, even if it is just for a few months. It's so wonderful to lose that awful tired feeling.

    Best wishes.

  • I've just had my 5th Cardioverson (after having 1 a month last year) and they've got me back to NSR OK. I had a truck load of Midazolam when I had my RF abaltion in July and fainted in the lab..... I don't like it

  • What do you expect next? Insist on referal to an ElectroCardiologist / electro physiologist ( EP) for his advice. Meantime are you on an anticoagulant?

  • Yes, I've been on warfarin for about the past eight weeks as well as 3.75mg bisoprolol. I really don't know what to expect next or how long this problem will take to be fully resolved - if it ever will be? The irony is that I have suffered with anxiety for about the past 11 years, which was always focused on my heart - I was convinced there was something wrong with my perfectly working healthy heart. I learnt to cope with this anxiety using certain strategies where I ignored the symptoms and they went away - if I hadn't been ignoring the symptoms this time I probably would have been diagnosed earlier!

  • As the external cardioversion didn't work ask about having an internal catheter cardioversion. My first (external) cardioversion didn't work after 3 zaps. I have had 4 since internally all of which worked.


  • I will give the external another go first I think. External cardioversion scares me as I have an irrational fear that they will somehow stop my heart - you can imagine how an internal cardioversion would only fill me with dredd.

  • It's a pretty safe procedure. When I had my external cardioversion they zapped me twice with the paddles on my chest and when that didn't work put one paddle on my back and one on my chest. The result was that I got burns!. The internal cardioversion doesn't have this problem as they give the shock through a wire inserted in a catheter through your groin (the procedure is pretty much the same as an angiogram). But whichever way they do it, you may find that they suggest you go on Amiodarone first to ensure you stay in NSR once cardioverted.

    Hope it goes well


  • Thanks, I hope so too.

    I haven't started the Amiodarone yet as I've just got back from a weekend away visiting relatives and I knew there would be red wine flowing. I know I'm fine with the occassional drink with warfarin and bisprolol but I don't know much about Amiodarone so thought it Brest to be cautious.

    What mg did you start on, if you don't mind me asking, and were there any unpleasant initial side effects?

  • My daily dose was 200mg. The only side effect I noticed was increased sensitivity to sunlight - it didn't help that I don't have much hair - so I had to be careful to always use suncream in summer and wear a hat. After about 6 years deposits started to appear in my eye corneas, and eventually this caused me to have to stop taking Amiodarone. But it worked well for 6+ years. The deposits disappeared once I stopped - so the're reversible.

    If you do start on Amiodarone make sure that you have annual eye tests.


  • So I've just been reading about amiodarone and found that it can have interactions if you take warfarin or bisprolol, both of which I do. I also read that the first few doses are given whilst in hospital so they can monitor for any potentially life threatening side effects!

    I have been given 200mg tablets and have to take them 3 times a day for one week, 2 times a day for another week and then once a day from them on.

    I guess I want to double check that the way I have been prescribed them is all correct and usual etc. Some of the websites I got the info from were American and I know they do things very differently over there!

  • I think I started in a similar way, but I can't remember. I do remember that there is a loading dosage (as for warfarin) so I think the instructions are correct. Check with your pharmacist if you're still worried and they can check with the BNF entry.

  • The recent dosage of Amiodarone prescribed for me recently is the same as yours. I'm on my second week dosage of 200mg twice daily and then go down to one tablet a day. I have to say that after the initial few days of starting I felt quite ill, but it has now lowered my heart rate slightly and I'm feeling quite well although I still can't walk very far without getting breathless and sore in my chest. I can understand exactly how you are feeling - b***dy Amiodarone!

  • B***dy Afib! I think I'm struggling at the moment as I've alway been fairly active, I completed a marathon 2 years ago! I really miss being able to go out for a run.

    It's good to know there are online communities like this though as it helps to know that I'm on the right course of meds etc.

    Thanks :)

You may also like...